Alert archive / Alabama / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 49, NWS Birmingham, AL

April 19, 2015St. Clair County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 19, 2015, 4:25 PM CDT for St. Clair County, Alabama. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 19, 2015, 4:25 PM CDT (21:25 UTC)
Expired
Apr 19, 2015, 5:00 PM CDT
In force
35 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County St. Clair County, AL

The radar

The Birmingham radar (KBMX), 62 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 4:25 PM CDTTSTM WND DMG4 Ene Leeds, ALTREES DOWN ON OAK RIDGE DRIVE.
Apr 19, 4:32 PM CDTTSTM WND DMG4 Se Moody, ALTREES DOWN ON PAPAS HILL ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.4 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2015-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2015-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
170 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
713 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

693 
WUUS54 KBMX 192125
SVRBMX
ALC115-192215-
/O.NEW.KBMX.SV.W.0049.150419T2125Z-150419T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
425 PM CDT SUN APR 19 2015

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN ST. CLAIR COUNTY IN CENTRAL ALABAMA...

* UNTIL 515 PM CDT

* AT 425 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BARBER
  MOTORSPORTS PARK...OR OVER LEEDS...MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  PELL CITY...LEEDS...MOODY...RIVERSIDE...BALD ROCK...LOGAN MARTIN
  LAKE...BRANCHVILLE...CHULA VISTA...CAMP WINNATASKA...CROPWELL AND
  ST. CLAIR COUNTY AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3364 8617 3362 8617 3361 8620 3359 8618
      3359 8622 3354 8619 3352 8623 3350 8623
      3349 8625 3349 8627 3351 8626 3351 8628
      3349 8629 3349 8638 3350 8638 3350 8648
      3355 8648 3355 8651 3362 8653 3368 8620
TIME...MOT...LOC 2125Z 260DEG 26KT 3354 8661 

HAIL...1.00IN
WIND...60MPH
 
$$

GRANTHAM
2 follow-up statements
147 
WWUS54 KBMX 192136
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
436 PM CDT SUN APR 19 2015

ALC115-192215-
/O.CON.KBMX.SV.W.0049.000000T0000Z-150419T2215Z/
ST. CLAIR AL-
436 PM CDT SUN APR 19 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTH CENTRAL ST. CLAIR COUNTY...

AT 435 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PELL CITY...
MOVING EAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
PELL CITY...RIVERSIDE...LOGAN MARTIN LAKE...CHULA VISTA...CROPWELL
AND ST. CLAIR COUNTY AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3364 8617 3362 8617 3361 8620 3359 8618
      3359 8622 3354 8619 3352 8623 3350 8623
      3349 8625 3349 8627 3351 8626 3351 8628
      3349 8629 3349 8638 3350 8638 3353 8641
      3361 8643 3368 8620
TIME...MOT...LOC 2135Z 260DEG 40KT 3358 8635 

HAIL...1.00IN
WIND...60MPH
 
$$

GRANTHAM
585 
WWUS54 KBMX 192200
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
500 PM CDT SUN APR 19 2015

ALC115-192209-
/O.CAN.KBMX.SV.W.0049.000000T0000Z-150419T2215Z/
ST. CLAIR AL-
500 PM CDT SUN APR 19 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ST. CLAIR COUNTY
IS CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3364 8617 3362 8617 3361 8620 3359 8618
      3359 8622 3354 8619 3352 8623 3350 8623
      3349 8625 3349 8627 3351 8626 3351 8628
      3349 8629 3349 8638 3350 8638 3353 8641
      3361 8643 3368 8620
TIME...MOT...LOC 2159Z 260DEG 26KT 3361 8614 

$$

GRANTHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 2:50 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Apr 19, 2:50 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
250 PM CDT SUN APR 19 2015

.DISCUSSION...

WATCHING THE CONVECTION DEVELOP THIS AFTERNOON AS A SHORTWAVE
PASSES THROUGH THE TENNESSEE VALLEY. A CHANCE SOME OF THESE
STORMS COULD PRODUCE HAIL AND GUSTY WINDS. ONE OR TWO WARNING CANT
BE RULED OUT BUT THE MAJORITY SHOULD STAY BELOW SEVERE LIMITS.

LATER TONIGHT THE MAIN UPPER TROUGH AXIS WILL PASS THROUGH THE
DEEP SOUTH PUSHING A COLD FRONT INTO OUR AREA AFTER MIDNIGHT.
SHEAR VALUES INCREASE ENOUGH TO INCLUDE A LIMITED TORNADO THREAT
ALONG WITH LARGE HAIL AND WIND DAMAGE POSSIBLE. MODELS ARE STILL
HAVING A VERY DIFFICULT TIME GETTING A HANDLE ON THE EVOLUTION OF
STORMS THAT ARE EXPECTED TO DEVELOP TO OUR WEST. SOME WEAKENING IS
POSSIBLE BY THE TIME THEY REACH ALABAMA. OVERALL COVERAGE IS ALSO
QUESTIONABLE WITH THE HIGHER POPS DEFINITELY ACROSS THE NORTH.

THIS SYSTEM EXITS TO THE EAST TOMORROW MORNING WITH DRIER WEATHER
MONDAY AFTERNOON INTO WEDNESDAY. SOME POTENTIAL SCATTERED
SHOWERS/STORMS THURSDAY AND FRIDAY WITH BETTER RAIN CHANCES OVER
THE WEEKEND.

88

&&

.AVIATION...
18Z TAF DISCUSSION.

FIRST ROUND OF STORMS HAS EXITED TO THE EAST WITH CIGS GRADUALLY
RISING TO VFR GENERALLY FROM WEST TO EAST. ADDITIONAL STORM
DEVELOPMENT IS POSSIBLE AREA WIDE THIS AFTERNOON. FOR TONIGHT...A
LINE OF SHOWERS AND STORMS AHEAD OF A COLD FRONT WILL ENTER WEST
CENTRAL AL AROUND 05Z AND BEGIN TO BREAK APART AS IT CROSSES THE
FORECAST AREA...WITH THE BETTER TSTORM CHANCES IN THE NORTH. HAVE
INCLUDED VCTS AT ALL NORTHERN TERMINALS OVERNIGHT. THE TIME WINDOW
FOR TS WILL BE SHORTENED AS WE GET CLOSER TO THE EVENT. MVFR CIGS
ARE POSSIBLE LATE TONIGHT INTO MONDAY MORNING. WINDS WILL
GENERALLY BE OUT OF THE S/SW AROUND 10 KTS WITH GUSTS UP TO 20 KTS
THIS AFTERNOON AND AGAIN MONDAY MORNING BEHIND THE FRONT.

19

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     61  72  46  69  46 /  60  30  10   0  10
ANNISTON    63  74  48  71  48 /  60  30  10   0  10
BIRMINGHAM  64  74  48  72  50 /  60  30  10   0  10
TUSCALOOSA  64  75  49  74  51 /  60  20  10   0  10
CALERA      64  74  50  72  51 /  60  20  10   0  10
AUBURN      63  76  51  72  52 /  30  30  10   0  10
MONTGOMERY  66  80  53  76  52 /  30  30  10   0  10
TROY        66  81  53  76  53 /  30  30  10   0  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 19, 3:17 PM CDT, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
317 PM CDT SUN APR 19 2015

ALZ011>015-017>050-202330-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
317 PM CDT SUN APR 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE WILL BE A COUPLE OPPORTUNITIES FOR STRONG TO SEVERE
THUNDERSTORMS ACROSS CENTRAL ALABAMA THROUGH TONIGHT.

THROUGH 7 PM THIS EVENING...THERE IS A CHANCE OF ISOLATED STRONG TO
SEVERE THUNDERSTORMS ACROSS NORTHERN PORTIONS OF CENTRAL
ALABAMA. DAMAGING WINDS AND HAIL UP TO QUARTER SIZE ARE POSSIBLE
DURING THIS TIME FRAME.

THE FINAL SEVERE WEATHER THREAT WILL BE FROM AROUND MIDNIGHT
TONIGHT TO 7 AM MONDAY MORNING. WIND GUSTS TO 70 MPH AND HAIL UP
TO GOLF BALL SIZE ARE POSSIBLE. ADDITIONALLY...THERE IS A SMALL
THREAT OF TORNADOES AS WELL. THE THREAT INCLUDES ALL OF CENTRAL
ALABAMA...ALTHOUGH THERE IS A SLIGHTLY HIGHER THREAT IN THE NORTH
HALF.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MINOR RIVER FLOODING IS POSSIBLE ALONG PORTIONS OF THE TOMBIGBEE
AND BLACK WARRIOR RIVER BASINS BEGINNING MONDAY AND LASTING AS
LONG AS WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED THIS AFTERNOON AND TONIGHT DUE TO THE THREAT OF SEVERE
STORMS.

In the hours before

Local storm report, Apr 19, 12:26 PM CDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1226 PM CDT SUN APR 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 AM     TSTM WND DMG     4 NE SULPHUR SPRINGS    33.88N 85.82W
04/19/2015                   CALHOUN            AL   EMERGENCY MNGR

            MULTIPLE TREES DOWN ALONG PLEASANT VALLEY RD. ALSO DAMAGE
            TO AGRICULTURAL BUILDINGS AT PLEASANT VALLEY HIGH SCHOOL.
            UPDATED REPORT.

&&

DAVIS
Special weather statement, Apr 19, 2:21 PM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
221 PM CDT SUN APR 19 2015

ALZ023-192000-
TUSCALOOSA AL-
221 PM CDT SUN APR 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TUSCALOOSA COUNTY
UNTIL 300 PM CDT...

AT 220 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SAMANTHA...OR 16 MILES NORTH OF NORTHPORT...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SAMANTHA...BANKHEAD LOCK AND DAM...WILEY...WHITSON...NEW LEXINGTON
AND WINDHAM SPRINGS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3352 8771 3352 8767 3358 8767 3358 8763
      3361 8763 3360 8737 3359 8737 3359 8732
      3352 8732 3351 8726 3350 8729 3348 8729
      3349 8733 3347 8734 3344 8731 3343 8728
      3342 8740 3341 8771
TIME...MOT...LOC 1920Z 259DEG 27KT 3348 8762

19
Special weather statement, Apr 19, 2:53 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
253 PM CDT SUN APR 19 2015

ALZ015-024-192100-
WALKER AL-JEFFERSON AL-
253 PM CDT SUN APR 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON AND SOUTHEASTERN WALKER
COUNTIES UNTIL 400 PM CDT...

AT 253 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BANKHEAD LOCK AND DAM...OR 16 MILES SOUTHWEST OF CORDOVA...MOVING
EAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTHERN BIRMINGHAM...TRUSSVILLE...GARDENDALE...IRONDALE...LEEDS...
MOODY...FULTONDALE...SUMITON...CORDOVA...DORA...CENTER POINT...
PLEASANT GROVE...CLAY...PINSON...TARRANT...ADAMSVILLE...WARRIOR...
KIMBERLY...GRAYSVILLE AND MORRIS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3386 8697 3382 8695 3384 8688 3384 8676
      3377 8665 3377 8654 3372 8653 3357 8655
      3344 8731 3347 8734 3349 8733 3348 8729
      3352 8729 3352 8732 3359 8732 3360 8742
      3389 8706 3389 8701
TIME...MOT...LOC 1953Z 254DEG 27KT 3355 8733

17/KLAWS
Special weather statement, Apr 19, 4:12 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
412 PM CDT SUN APR 19 2015

ALZ024-026-192200-
ST. CLAIR AL-JEFFERSON AL-
412 PM CDT SUN APR 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JEFFERSON AND
CENTRAL ST. CLAIR COUNTIES UNTIL 500 PM CDT...

AT 412 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ALTON...OR NEAR LEEDS...MOVING EAST AT 35 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
NORTHEASTERN BIRMINGHAM...TRUSSVILLE...PELL CITY...IRONDALE...
LEEDS...MOODY...ODENVILLE...CENTER POINT...MARGARET...ARGO...
RIVERSIDE...BALD ROCK...BRANCHVILLE...BARBER MOTORSPORTS PARK...
GRAYSON VALLEY...ALTON...SHOPS OF GRAND RIVER...LOGAN MARTIN LAKE...
CHULA VISTA AND ST. CLAIR COUNTY AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3359 8620 3360 8621 3358 8622 3357 8621
      3356 8621 3355 8619 3353 8648 3355 8648
      3355 8652 3352 8652 3351 8667 3364 8670
      3378 8622
TIME...MOT...LOC 2112Z 257DEG 32KT 3358 8662

GRANTHAM

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 9:56 PM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Pickens, Sumter3 days
Apr 19, 7:15 AM CDTTornado WarningBMXBullock, Macon30 min
Apr 19, 8:44 AM CDTTornado WarningBMXRussell45 min
Apr 19, 8:52 AM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Cleburne23 min
Apr 19, 9:14 AM CDTSevere Thunderstorm WarningBMXCherokee, Cleburne31 min
Apr 19, 2:21 PM CDTSpecial Weather StatementBMXTuscaloosa39 min
Apr 19, 2:53 PM CDTSpecial Weather StatementBMXJefferson67 min
Apr 19, 4:12 PM CDTSpecial Weather StatementBMXSt. Clair48 min
Apr 19, 4:51 PM CDTSpecial Weather StatementBMXCalhoun39 min
Apr 19, 5:16 PM CDTSpecial Weather StatementBMXCalhoun29 min
Apr 19, 5:54 PM CDTSpecial Weather StatementBMXCleburne36 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.